Alert archive / Arizona / Wind Advisories in 2020

Wind Advisory 6, NWS Tucson, AZ

December 3, 20206 counties in Arizona

NWS Tucson, AZ issued this wind advisory at Dec 3, 2020, 4:42 AM MST for 6 counties in Arizona. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Dec 3, 2020, 4:42 AM MST (11:42 UTC)
Expired
Dec 3, 2020, 3:00 PM MST
In force
10 hr
Issued by
NWS Tucson, AZ

Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 61 km from the middle of the area, began a volume at 11:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 11.7 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2020-12-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2020-12-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4228 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

240 
WWUS75 KTWC 031142
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
442 AM MST Thu Dec 3 2020

AZZ505-506-032200-
/O.CON.KTWC.FZ.W.0005.201204T0900Z-201204T1600Z/
South Central Pinal County-Southeast Pinal County-
Including the cities of Picacho Peak State Park, Mammoth, 
and Oracle
442 AM MST Thu Dec 3 2020

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM MST
FRIDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...South Central Pinal County and Southeast Pinal County.

* WHEN...From 2 AM to 9 AM MST Friday.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

AZZ502>504-507>509-511>515-032200-
/O.NEW.KTWC.WI.Y.0006.201203T1142Z-201203T2200Z/
Tohono O'odham Nation-Upper Santa Cruz River Valley/Altar Valley-
Tucson Metro Area-Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
Galiuro and Pinaleno Mountains-Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Catalina and Rincon Mountains-Baboquivari Mountains-
Including the cities of Sells, Nogales, Tucson, Green Valley, 
Vail, Sierra Vista, Benson, Willcox, Douglas, Chiricahua NM, 
Bisbee, Canelo Hills, Madera Canyon, Mount Lemmon, 
and Summerhaven
442 AM MST Thu Dec 3 2020

...WIND ADVISORY IN EFFECT UNTIL 3 PM MST THIS AFTERNOON...

* WHAT...East winds 20 to 30 mph with gusts up to 45 mph. Locally
  briefly stronger winds possible in normally windier areas during
  east wind events. 

* WHERE...Portions of Southeast Arizona including the Tucson Metro
  area. 

* WHEN...Until 3 PM MST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Gusty winds are currently occurring in
  various locations with gusts of 50+ mph across higher terrain. A
  few hours after sunrise the winds will increase across a larger
  area including the valleys, peak in the late morning hours then
  ease up after 2 to 3 pm this afternoon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Cerniglia
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
1 follow-up statement
212 
WWUS75 KTWC 032207
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
307 PM MST Thu Dec 3 2020

AZZ502>504-507>509-511>515-032315-
/O.EXP.KTWC.WI.Y.0006.000000T0000Z-201203T2200Z/
Tohono O'odham Nation-Upper Santa Cruz River Valley/Altar Valley-
Tucson Metro Area-Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
Galiuro and Pinaleno Mountains-Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Catalina and Rincon Mountains-Baboquivari Mountains-
Including the cities of Sells, Nogales, Tucson, Green Valley, 
Vail, Sierra Vista, Benson, Willcox, Douglas, Chiricahua NM, 
Bisbee, Canelo Hills, Madera Canyon, Mount Lemmon, 
and Summerhaven
307 PM MST Thu Dec 3 2020

...WIND ADVISORY HAS EXPIRED...

Strong and gusty winds continue to diminish in speed late this
afternoon and will decrease even more this evening. Thus, the
advisory was allowed to expire. 

$$

AZZ505-506-041600-
/O.CON.KTWC.FZ.W.0005.201204T0900Z-201204T1600Z/
South Central Pinal County-Southeast Pinal County-
Including the cities of Picacho Peak State Park, Mammoth, 
and Oracle
307 PM MST Thu Dec 3 2020

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM MST
FRIDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...South Central Pinal County and Southeast Pinal County.

* WHEN...From 2 AM to 9 AM MST Friday.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this wind advisory went out at Dec 3, 2:11 AM MST, 2 hours 31 minutes earlier.

Area forecast discussion, Dec 3, 2:11 AM MST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
211 AM MST Thu Dec 3 2020

.SYNOPSIS...Dry conditions are expected to continue through Wednesday
of next week. Cooler than normal temperatures through Friday will
give way to slightly warmer than normal later in the weekend through
next week. Easterly winds will be quite gusty today then ease up
Friday through the weekend.

&&

.DISCUSSION...A bit breezy out there this morning as the upper level
trough slides south across the area. This will continue through a
good part of the day with speeds in the 15 to 25 mph range and gusts
of 30 to 40 mph. Added haze to the forecast as some particulate
matter looks to be kicking up outside in the city lights which would
be expected as dry as it is with the breeze we have. The upper trough
is bringing with it some decent cold air advection so afternoon highs
will be anywhere from 6-13 degrees cooler than yesterday depending on
location. Unfortunately this is another dry system for us.

The wind will drop off this evening with a cool and dry air mass in
place resulting in cool Friday morning temperatures, similar to what
we had on November 28th. Will follow our neighbor to the north and
change the freeze watch to a warning for Friday. Highs will warm
several degrees Friday afternoon however we should remain cooler than
normal for the day.

From Saturday into the middle of next week temperatures will moderate
further with readings running 3-5 degrees warmer than normal,
generally light winds and mostly clear skies.

Beyond next Wednesday the deterministic and ensemble model runs are
trying to converge on a solution of an upper low to our west that
will move east and push moisture up across the area with the
potential for precipitation over southern Arizona. That said, it is
still nearly 8 days out there and a lot can change. It does offer
hope as it has been there in some form for several model runs,
however that old saying of 'when in drought, forecast drought'
lingers in the back of my mind.

&&

.AVIATION...Valid through 04/12Z.
Clear skies across most of southeast AZ, except SCT-BKN clouds at
10k-15k ft MSL from Willcox eastward through 03/15Z. Easterly winds
of 12-22 kts and gusts to 30-35 kts will continue through about 20z
today then slowly diminish this afternoon and evening. Strongest
gusts in the vicinity of KTUS, KDUG, and KALK terminals, and over
higher terrain. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Dry conditions are expected into the middle of next
week, with cooler than normal temperatures through Friday, then
warmer than normal temperatures this weekend into early next week.
Gusty easterly winds will continue through today, resulting in
localized elevated fire weather conditions in the windiest locations.
After today, 20-foot winds will generally be 15 mph or less and from
an easterly direction into early next week.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Freeze Warning from 2 AM to 9 AM MST Friday for AZZ505-506.

&&

Public...Cerniglia
Aviation...Dang
Fire Weather....Dang

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 3, 2:14 AM MSTFreeze WarningTWCPinal31 hr

Nearby

Wind Advisories in Arizona, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.